Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 65, NWS Amarillo, TX

May 6, 2019Deaf Smith County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 6, 2019, 5:49 PM CDT for Deaf Smith County, Randall County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2019, 5:49 PM CDT (22:49 UTC)
Expired
May 6, 2019, 6:45 PM CDT
In force
56 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Deaf Smith County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 58 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-385 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 4:23 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 6, 4:23 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Amarillo TX
423 PM CDT Mon May 6 2019

CORRECTED PARAGRAPH 2 OF LONG TERM SECTION

.SHORT TERM...
.PREV DISCUSSION... /Issued 241 PM CDT Mon May 6 2019/

SHORT TERM...This Afternoon through Tonight...
A mid-level shortwave is currently in the western Panhandles and
generating clouds. Radar is showing some precip up in southeastern
Colorado, where the wave meets the lee-side low that is
developing. Hi-res models are not showing convection starting this
soon; however, the HRRR about 2 hours ahead of now looks to match
up for precip location as well as the current temperature for
Amarillo. If we follow the HRRR staying 2 hrs ahead, we could
expect storms to pop in the Panhandles around 21Z. This would
likely match up well for the next shortwave to come into the
Panhandles. Forecast soundings for the HRRR show 1500-1800 J/kg
for CAPE available. The NAM shows forecast CAPE to be 2500-3000
J/kg. Short range models have been all over today with what will
happen with storms today. Some want to kick off just a few storms
that don't look very impressive while other models produce more
storms that could have large hail, damaging winds, and a possible
tornado threat. Current best thoughts will be a few storms will
form with the possibility for large hail and damaging winds. Storm
motions will be slow, so localized flooding could be a problem as
well. Models bring the cold front to the Oklahoma border
overnight which could keep some precip in the northern zones
overnight. Not expecting severe weather from that precip. It could
however help set up a baroclinic zone for tomorrow's convection
with low clouds hanging around tomorrow morning in the north while
the southern zones are clear and warming.

Beat

&&

.LONG TERM...
Tuesday through Monday...
Main concern remains threat for severe thunderstorms Tuesday,
mainly during the afternoon and evening.  Dryline expected to
sharpen across western sections by Tuesday afternoon.  Uncertain
of depth of intrusion of cold into northern sections and/or its
possible movement northward as a warm front.  Both of these
boundaries will provide focusing mechanisms for thunderstorm
development.  Airmass expected to be very unstable and adequately
sheared for strong to severe thunderstorms.  Rich and deep
moisture will also be in place, leading to the potential for heavy
rains and the threat for flooding or flash flooding Tuesday
afternoon and evening.

Models in general agreement that Pacific cold front will move
eastward across the Texas and Oklahoma Panhandles during the
morning on Wednesday before polar cold front passes during the
afternoon and morning.  Much cooler and more stable air arrives with
passage of polar front, with threat for thunder greatly reduced
Wednesday night and Thursday, with only rain showers expected.

Thursday expected to be coolest day of the forecast, when highs
fall about 20 degrees short of climo.  Highs Friday and Saturday
also remain below normal with highs in the 60s.  Rain showers
possible again Friday and Friday night as southeast low-level flow
resumes with departure of cool surface ridge.  Return of modest
amounts of moisture and instability expected to support mention
of thunder Saturday and beyond.  Severe threat looks low Saturday
through Monday owing to relatively cool conditions.

Cockrell

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                59  79  53  76  43 /  30  70  60   5   5
Beaver OK                  56  76  56  74  44 /  60  60  80  20  10
Boise City OK              51  70  48  66  39 /  20  40  40  20  20
Borger TX                  60  79  56  75  45 /  30  70  60   5   5
Boys Ranch TX              58  80  52  76  44 /  20  70  40   5  10
Canyon TX                  58  81  53  78  43 /  30  70  40   5   0
Clarendon TX               60  78  57  79  47 /  50  60  70   5   0
Dalhart TX                 53  76  50  71  42 /  10  40  40  20  20
Guymon OK                  55  73  53  69  42 /  30  70  60  20  20
Hereford TX                58  81  52  78  43 /  30  60  20   0   0
Lipscomb TX                59  77  57  76  46 /  60  60  70  10   5
Pampa TX                   59  77  55  74  43 /  40  60  70   5   5
Shamrock TX                60  78  59  79  48 /  50  60  80  10   0
Wellington TX              60  79  60  82  50 /  40  60  80  10   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

16/03
Hazardous weather outlook, May 6, 3:44 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
344 PM CDT Mon May 6 2019

OKZ001>003-TXZ001>020-317-071100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
344 PM CDT Mon May 6 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Isolated to scattered thunderstorms are expected, mainly across
the eastern three-fourths of the Panhandles. Some storms through 1
AM will have the potential to become strong to severe. The main
threats will be hail up to baseball size and winds up to 70 MPH.
Additionally, an isolated tornado cannot be ruled out, with a
relatively higher risk for a tornado across the eastern two thirds
of the Oklahoma Panhandle and the immediate adjacent parts of the
Texas Panhandle. Brief heavy rains will accompany the stronger
storms, possibly leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms are expected Tuesday, mainly
during the afternoon and evening. Hail up to baseball size and
winds up to 70 MPH will be possible across much of the Oklahoma
and Texas Panhandles during the afternoon and evening. Isolated
tornadoes may also occur Tuesday afternoon and evening. Heavy
rains can also be expected, possibly leading to localized flooding
or flash flooding Tuesday afternoon and evening.

Thunderstorms will be possible Wednesday, with some storms having
the potential to become strong to severe, with large hail and
damaging winds as the primary hazards. Thunderstorms will be
possible again Saturday through Sunday. The threat for severe
weather will be low Saturday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert for possible
activation through the late evening today, and again Tuesday
afternoon and evening.

Cockrell

In the hours before

Special weather statement, May 6, 5:41 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
541 PM CDT Mon May 6 2019

TXZ016-017-062345-
Randall TX-Deaf Smith TX-
541 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDALL AND
SOUTHEASTERN DEAF SMITH COUNTIES UNTIL 645 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm near
Summerfield, or 6 miles southwest of Hereford, moving northeast at 25
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hereford, Umbarger, Buffalo Lake and Dawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3475 10258 3516 10219 3493 10190 3475 10212
TIME...MOT...LOC 2240Z 221DEG 23KT 3473 10245

Schneider

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:00 PM CDTTornado WarningAMAHansford, Hutchinson, Ochiltree, Roberts60 min
May 5, 7:02 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley, Randall29 min
May 5, 7:54 PM CDTSevere Thunderstorm WarningAMAGray, Hansford, Hemphill, Hutchinson, Lipscomb, Ochiltree and 2 more96 min
May 5, 9:03 PM CDTTornado WarningAMAGray, Hemphill, Roberts, Wheeler18 min
May 5, 9:25 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Wheeler33 min
May 6, 5:17 AM CDTDense Fog AdvisoryAMACollingsworth, Dallam, Donley, Gray, Hartley, Moore and 2 more5 hr
May 6, 5:41 PM CDTSpecial Weather StatementAMARandall64 min
May 6, 5:58 PM CDTSpecial Weather StatementAMAHutchinson62 min
May 6, 6:03 PM CDTSpecial Weather StatementAMAMoore57 min
May 6, 6:09 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Moore, Oldham, Potter, Randall51 min
May 6, 6:26 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter64 min
May 6, 6:49 PM CDTSpecial Weather StatementAMAPotter26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.